How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

I am a psychologist and started having severe panic attacks

This answer was rated:

I am a psychologist and started having severe panic attacks last year. My primary dr. has prescribed zoloft 200mg daily and ativan 0.5 daily. I have shown improvement with this and also decreasing my client load. I also have a son with autism.

I am still having bad morning anxiety and about one panic attack every week or so. My primary Dr. prescribed Trazodone 50 mg at night to help me sleep and help in the morning.

I am concerned about interaction of the trazodone with zoloft. Would Vistaril at night be better.

I am currently taking otc benedryl for sleep on most nights.

Dr.Kappler :

I also am a psychologist and have suffered from panic attacks most of my life. I have found that medication does little but dull the senses in terms of relief and have found that controlling my breathing, meditating (especially moving meditation like tai-chi or qi-gung) and guided imagery help the best and leave me in control. I found the zoloft had too many side effects.

Dr.Kappler :

Atavan is too addicting for me.

Dr.Kappler :

Trazadone gives me a hangover

Dr.Kappler :

i can do without

Dr.Kappler :

Panic Attacks are usually associated with separation anxiety.

Dr.Kappler :

I rely on the fact that it will be over in 20 minutes and treat it as an "E" ticket ride.


I was worried about serotonin syndrome. I don,t like the meds but can't keep up with practice unless panic is better. i am not sure what separation anxiety would be in my case.


how often do you have panic attacks?

Dr.Kappler :

Not as much since I have retired but due to the nasty Board of Psychology here in California about once or twice a week


I also have a special needs child. I am hoping i will get better soon and have decided to stick with meds right now just to function.

Dr.Kappler :

I am sorry to hear that. I have had much success with the things I suggested.



Doctor Kevin, Ph.D.
Category: Mental Health
Satisfied Customers: 1482
Experience: 25 years in private practice
Doctor Kevin and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
Relist: Answer quality.
I would like to be helped by a psychiatrist or medical dr.
Hello, I am a psychiatrist.

I'm sorry to hear that you are still struggling with panic.

To answer your question, it is technically possible for a person to have serotonin syndrome from a combination of Zoloft 200mg daily and trazodone 50mg nightly, though it is very, very unlikely. It is so unlikely that if a close friend of mine asked about this combination, I'd be very comfortable with him/her taking it. Trazodone is commonly used with high doses of serotonin antidepressants (such as Zoloft) and other serotonergic medications at the same time, with no problems and no evidence of serotonin syndrome. I'm not saying that serotonin syndrome couldn't happen, but I've honestly never seen it from such a combination (and I have seen it before).

If you'd rather avoid one more thing to worry about, though, you can certainly try Vistaril, although it may not help your sleep as much as trazodone.

In terms of your panic, Zoloft often does a very good job of stopping panic from emerging at all, but no medication is 100% effective in all people. You might very well have better results from Celexa, Lexapro, or Paxil (especially Paxil, but Paxil tends to give more side effects than the others). Or, at least in the mean time, you might well benefit from a larger dose of Ativan than just 0.5mg daily. That is a really small dose for someone who is having panic attacks regularly.
Does this make sense?
Customer: replied 4 years ago.

Yes ! Should I ask my dr. to increase ativan which I think she is reluctant to do or try trazodone. Should I worry about addiction with this low dose of ativan? I also am having itching. Is this anxiety or caused by a side effect of the meds?



Customer: replied 4 years ago.
my question as above Thank You
I don't know if you are having itching due to your medications or not, but usually, if someone is having an allergy to medications, they'll have a rash (usually). Certainly, if you are having any trouble breathing, you want to be sure that you're not having an allergic reaction. If you have any concern at all that you could be itching due to a medication, please discuss this with your doctor so that he/she can ensure you're not having an allergic reaction. Since I cannot see you face-to-face and examine you, I cannot say if you appear to be having a medication allergy or not. That said, some people will absolutely get hives just from anxiety.

Most people do not develop addiction problems from this low a dose of Ativan. In fact, many people with panic under-utilize their Ativan because they always want to make sure that they have some on hand for when they panic again.

Sometimes it's the worst of both worlds to use such a low dose if you are still having panic because then you're still having panic on one hand, and you're worrying about addiction on the other hand. Unless you are accepting and tolerating the panic you're still having, it makes more sense to get the panic under control - either with more Ativan, or an alternative (say, Klonopin - it lasts much better around the clock than Ativan), or by switching the Zoloft to an alternative. Dosage-wise, it's more common to use Ativan 0.5-1mg two or three times daily in someone who is still having panic. Then, as the panic diminishes, the Ativan is decreased. That helps prevent addiction from happening, and a good psychiatrist will look out for you in this respect, too. You are able to do decrease the Ativan, because the serotonin antidepressant prevents the panic from emerging. I understand that your experience on Zoloft hasn't been this way, but this is usually a pretty easy thing to bring about in most patients. Honestly, for as miserable as panic is, it's one of the easier things to treat in psychiatry.

Trazodone is fine, but it will help more with sleep than with reducing panic.
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience: Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
MN Psychiatrist and other Mental Health Specialists are ready to help you

Related Mental Health Questions